Alert archive / Texas / Flash Flood Warnings in 2019

Flash Flood Warning 19, NWS Fort Worth, TX

June 16, 20194 counties in Texas

NWS Fort Worth, TX issued this flash flood warning at Jun 16, 2019, 1:43 PM CDT for 4 counties in Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 16, 2019, 1:43 PM CDT (18:43 UTC)
Expired
Jun 16, 2019, 4:45 PM CDT
In force
3 hr
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Flood severity
None

Counties Jack County, TX, Palo Pinto County, TX, Stephens County, TX, Young County, TX

The radar

The Dyess AFB radar (KDYX), 85 km from the middle of the area, began a volume at 18:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 6.7 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2019-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 439 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2019-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 316 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
439 J/kg
Mixed-layer CIN
-332 J/kg
Mixed-layer LCL
640 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
316 m²/s²
0-3 km storm-relative helicity
338 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 11:54 AM CDT, 1 hour 49 minutes earlier.

Area forecast discussion, Jun 16, 11:54 AM CDT, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
1154 AM CDT Sun Jun 16 2019

.MESOSCALE UPDATE...
The morning MCS across the southeast zones continues to propagate
slowly southward and should exit the area in the next few hours.
Training storms and slow movement has produced 2+ inch rainfall
totals over the past few hours, which has resulted in some minor
flooding from Palestine to Fairfield southward. This threat
should be winding down as activity continues to push steadily
south. In the meantime, convection along the southern CWA
boundary will need to be watched for the next hour or so until the
threat shifts south of the region.

The focus will then shift to the rest of the forecast area where
hi-res CAMs continue to key in on additional thunderstorm
development this afternoon. Lingering storms along the Red River
have thus far been benign due to a lack of instability. However,
scattering clouds and the resulting insolation have already
produced a noticeable increase in surface instability with CAPE
already approaching 2000 J/KG along the I-20 corridor. At this
time, it appears that convective initiation is likely around mid
afternoon as forcing associated with a shortwave arrives from the
northwest. Given the impressive instability expected, modest flow
aloft will be more than sufficient for a few severe storms with
damaging winds the primary concern. Activity will likely become
organized into another southward-moving MCS this evening before
exiting to the south tonight.

A special 18Z sounding seemed appropriate given potential along
with the uncertainty, so a balloon release will be forthcoming and
the data should be available early this afternoon.

Bishop

&&

.AVIATION... /Issued 714 AM CDT Sun Jun 16 2019/
/12 TAFS/

Showers and thunderstorms continue to move through parts of North
Texas this morning, but most of the activity is now east of the
major airports. Ceilings are quite variable with IFR cigs across
parts of the Metroplex to VFR along the Red River. As
precipitation continues to move east, we should see a gradual
improvement to VFR across the region by mid morning.

The main challenge for the remainder of the forecast will be
timing of additional thunderstorm chances. Latest high resolution
guidance suggests additional thunderstorms developing around
midday to the north and west of the Metroplex, but this may be a
bit aggressive.  Morning activity has eroded much of the surface
based instability generally north of I-20 and this will take some
time to recover. Winds will recover to a south-southeast direction
through the morning allowing better moisture to stream back
northward into the afternoon. With an upstream shortwave trough
in a favorable position to provide some forcing through the
afternoon and temperatures warming into the upper 80s and lower
90s, we should become moderately unstable by mid/late afternoon.
Scattered thunderstorms will likely develop along the Red River
and spread southward through the evening. We'll have a VCTS in for
the Metroplex sites by 22Z with a TEMPO for TSRA from 23-02Z. At
Waco, thunderstorms should arrive a little later and we'll have a
TEMPO for TSRA from 2-5Z tonight. Timing of these individual
clusters of storms is difficult and may need to be adjusted
through the day.

Dunn

&&

.DISCUSSION... /Issued 428 AM CDT Sun Jun 16 2019/
/Today through Saturday/

A wavy westerly flow regime will persist across the Southern
Plains through most of the upcoming week, bringing continued
unsettled weather to North and Central Texas. Pinpointing the
initiation zone and timing of individual convective rounds
remains challenging, and confidence in each specific forecast
period is not great. Having said that, it's clear that most of our
region will receive a generous round of additional rainfall
through Wednesday. Given the amount of instability present, we
continue to be concerned with the possibility of strong/damaging
wind gusts with some of these convective clusters. However, with
copious precipitable water values persisting over our region,
isolated heavy rainfall/flash flooding is also becoming a concern
for the next 24-36 hours.

Today/Tonight...

The latest in a series of mid-level shortwaves is currently
located in western KS and the TX Panhandle. The convective cluster
moving across North Texas early this morning (induced by this
shortwave) will continue to decay through daybreak, leaving
lingering activity in our eastern/southeast zones prior to noon. A
thermal boundary associated with this complex will probably set
up across our east central through south central counties,
potentially setting the stage for renewed development here this
afternoon. Have thus kept higher PoPs in these areas.

Was originally pretty confident that much of our western/northern
counties would be generally rain-free through the day, albeit
mostly cloudy, warm and muggy. However, I'm a little concerned by
the HRRR, which continues to initiate new convection over SW
OK/NW TX and push it into the Metroplex before 00z. Believe this
faster solution is overdone, but not completely out of the
question given expected destabilization in these areas and the
continued upstream location of the shortwave. Am thus holding onto
chance PoPs in our west central through north central zones for
later this afternoon, and wouldn't be completely shocked if we do
get our next round into our northwest counties before evening.

If we don't see our next round of organized convection prior to
sunset, we'll very likely see it materialize this evening and
overnight. The GFS, Euro and NAM all exhibit a decent
precipitation signal across our northern counties in the 03-12z
window, triggered once again by the slow-moving shortwave that
will be moving across OK and north TX.

Not overly confident about a damaging wind threat with this next
round tonight, but it certainly can't be ruled out, given the
continued steep mid-level lapse rates and the overall plentiful
supply of instability. Of comparable concern will be the potential
for locally heavy rainfall and isolated flooding. This morning's
convective round will leave some pockets of 1"+ rain totals, with
much of the area's soils re-moistened. This may facilitate better
runoff tonight, particularly if any of the storms slow up and/or train
repeatedly over certain areas. Not confident enough about a Flash
Flood Watch, but the key takeaway here is that we need to stay
alert for this possibility through at least tonight.

Monday through Wednesday...

Made very few changes to the previous forecast for this timeframe.
The aforementioned pesky shortwave should move into
Arkansas/northern Louisana by Monday afternoon, leaving much of
our area (temporarily) in a slightly suppressed northwesterly
flow regime. The convection expected to affect us early Monday
morning should slide eastward into our far eastern zones after
daybreak, and have kept the higher PoPs in these areas. Maintained
chance PoPs elsewhere, but would not be surprised if most of the
region is rain free for much of Monday. The subtle ridging pattern
will persist into Tuesday, though with our very moist, unstable
airmass going absolutely nowhere, guidance is hinting at scattered
shower/thunderstorm activity redeveloping in our northernmost
counties Tuesday afternoon. Beyond this point, the GFS and Euro
diverge a bit in the arrival of the next shortwave, but it's a
safe bet that it'll slide across our area sometime between Tuesday
night and Wednesday. This feature should induce additional
scattered convection across the northern half of our area
Wednesday, but it's doubtful the coverage/intensity of the
rainfall pattern will be a significant compared with the Sunday-
Monday activity. Wednesday will probably also be the first day
that our afternoon temps start to climb decently above seasonal
levels.

Thursday through Saturday...

Compared with the weekend and early portion of the week, this
latter half of the week will be significantly more rain-free and
hotter. While enough low-level moisture/instability will be
available for scattered diurnal convection, synoptic-scale ridging
will assert itself over the region, and this will induce a
healthy rise in afternoon temperatures. We should see mid to upper
90s across much of the forecast area from Thursday through
Saturday. With dewpoints remaining in the 70s, heat index values
will be pushing the century mark in many areas.

Bradshaw

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    87  70  89  72  91 /  30  70  50  30  30
Waco                89  72  91  73  94 /  40  70  40  20  20
Paris               82  67  83  69  86 /  80  70  70  40  40
Denton              86  69  88  71  90 /  40  60  50  30  30
McKinney            86  69  86  72  90 /  40  70  60  40  30
Dallas              87  72  89  73  91 /  30  70  60  30  30
Terrell             87  70  89  72  91 /  40  60  60  30  30
Corsicana           86  71  86  72  90 /  60  70  60  30  20
Temple              89  72  91  74  94 /  40  50  40  20  20
Mineral Wells       87  69  89  70  92 /  30  60  30  30  20

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&

30/26
Hazardous weather outlook, Jun 16, 5:22 AM CDT, 8 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
522 AM CDT Sun Jun 16 2019

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-171030-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
522 AM CDT Sun Jun 16 2019

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Today and Tonight.

Thunderstorm chances will increase again across all of North and
Central Texas this afternoon and evening and continue into the
overnight hours. Some storms could be severe with initial storms
containing a hail and wind threat. Later this evening, damaging
winds will be the main threat. Heavy rainfall and localized flooding
will be a threat through tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorm chances will continue Monday through Wednesday, but
coverage of storms is expected to be more scattered. The strongest
storms could produce damaging winds. Locally heavy rainfall and
frequent lightning will also be threats.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may be requested through tonight.

Dunn

In the hours before

Special weather statement, Jun 16, 12:28 PM CDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
1228 PM CDT Sun Jun 16 2019

TXZ100-115-161800-
Stephens TX-Young TX-
1228 PM CDT Sun Jun 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN YOUNG AND NORTHERN
STEPHENS COUNTIES UNTIL 100 PM CDT...

At 1228 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Graham, moving northeast at 35 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Graham and Crystal Falls.

LAT...LON 3295 9910 3296 9895 3307 9895 3317 9843
      3297 9843 3295 9849 3295 9857 3288 9857
      3278 9910
TIME...MOT...LOC 1728Z 241DEG 29KT 3298 9868

30

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 7:41 PM CDTRiver Flood WarningFWDHunt52 hr
Jun 15, 7:41 PM CDTRiver Flood WarningFWDHunt, Rockwall49 hr
Jun 15, 11:33 PM CDTSpecial Weather StatementFWDStephens, Young27 min
Jun 15, 11:52 PM CDTSevere Thunderstorm WarningFWDJack, Palo Pinto, Stephens, Young38 min
Jun 16, 12:27 AM CDTSevere Thunderstorm WarningFWDJack, Young63 min
Jun 16, 12:46 AM CDTSpecial Weather StatementFWDMontague29 min
Jun 16, 5:36 AM CDTAreal Flood AdvisoryFWDCollin, Denton114 min
Jun 16, 7:53 AM CDTRiver Flood WarningFWDDallas15 hr
Jun 16, 10:28 AM CDTAreal Flood AdvisoryFWDAnderson, Freestone, Leon3 hr
Jun 16, 12:28 PM CDTSpecial Weather StatementFWDYoung32 min
Jun 16, 12:40 PM CDTSevere Thunderstorm WarningFWDJack, Palo Pinto, Stephens, Young65 min
Jun 16, 12:40 PM CDTSevere Thunderstorm WarningFWDJack, Palo Pinto, Stephens, Young65 min
Jun 16, 1:54 PM CDTSpecial Weather StatementFWDRobertson36 min
Jun 16, 2:00 PM CDTSpecial Weather StatementFWDStephens30 min
Jun 16, 2:29 PM CDTSevere Thunderstorm WarningFWDPalo Pinto, Parker61 min
Jun 16, 2:36 PM CDTSevere Thunderstorm WarningFWDWise39 min
Jun 16, 2:55 PM CDTSevere Thunderstorm WarningFWDDenton, Tarrant65 min
Jun 16, 3:10 PM CDTSevere Thunderstorm WarningFWDHood, Johnson, Somervell65 min
Jun 16, 3:28 PM CDTSevere Thunderstorm WarningFWDCollin, Dallas, Denton62 min
Jun 16, 3:31 PM CDTTornado WarningFWDDallas29 min
Jun 16, 3:50 PM CDTAreal Flood AdvisoryFWDDallas, Denton, Tarrant3 hr
Jun 16, 4:02 PM CDTSpecial Weather StatementFWDEllis28 min
Jun 16, 4:15 PM CDTSevere Thunderstorm WarningFWDEllis45 min
Jun 16, 4:26 PM CDTSevere Thunderstorm WarningFWDDallas, Hunt, Kaufman, Rockwall49 min
Jun 16, 4:38 PM CDTSevere Thunderstorm WarningFWDHenderson, Navarro67 min
Jun 16, 4:51 PM CDTSpecial Weather StatementFWDBell24 min
Jun 16, 5:16 PM CDTSevere Thunderstorm WarningFWDHenderson, Van Zandt59 min
Jun 16, 5:37 PM CDTRiver Flood WarningFWDDallas21 days
Jun 16, 5:58 PM CDTSpecial Weather StatementFWDBosque32 min
Jun 16, 6:08 PM CDTSpecial Weather StatementFWDBell37 min
Jun 16, 6:21 PM CDTSpecial Weather StatementFWDRobertson24 min
Jun 16, 6:31 PM CDTAreal Flood AdvisoryFWDAnderson, Freestone, Limestone119 min
Jun 16, 6:52 PM CDTSpecial Weather StatementFWDBell, McLennan23 min
Jun 16, 6:58 PM CDTAreal Flood AdvisoryFWDBell, Coryell, Falls, McLennan2 hr

Nearby

Flash Flood Warnings in Texas, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.